EconPapers    
Economics at your fingertips  
 

Markov-switching regimes and the monetary model of exchange rate determination: Evidence from the Central and Eastern European markets

Manolis N. Syllignakis and Georgios Kouretas

Journal of International Financial Markets, Institutions and Money, 2011, vol. 21, issue 5, 707-723

Abstract: This paper examines the dynamic relationship between the bilateral exchange rates of 10 Central and Eastern European emerging markets against the euro and their fundamentals, using data from the early 1990s to the middle of 2010, within the framework provided by the monetary model of exchange rate determination. Given that these countries have adopted alternative exchange rate regimes over this period, we employed a Markov-switching vector error correction model which allowed for regime shifts in the entire set of parameters and the variance–covariance matrix. The main finding of the analysis was that depending on the nominal exchange rate regime in operation, the adjustment to the long run implied by the monetary model of the exchange rate determination came either from the exchange rate or from the monetary fundamentals. Moreover, based on a Regime Classification Measure, we showed that our chosen Markov-switching specification performed well in distinguishing between the two regimes for all cases.

Keywords: Central and Eastern European foreign exchange markets; Monetary fundamentals; Nonlinearity; Regime switching (search for similar items in EconPapers)
JEL-codes: F31 (search for similar items in EconPapers)
Date: 2011
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1042443111000230
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:intfin:v:21:y:2011:i:5:p:707-723

DOI: 10.1016/j.intfin.2011.04.005

Access Statistics for this article

Journal of International Financial Markets, Institutions and Money is currently edited by I. Mathur and C. J. Neely

More articles in Journal of International Financial Markets, Institutions and Money from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-04-03
Handle: RePEc:eee:intfin:v:21:y:2011:i:5:p:707-723